Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 144, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 11, 2002, 4:34 PM EDT for Johnson County, Kentucky. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2002, 4:34 PM EDT (20:34 UTC)
- Expired
- Aug 11, 2002, 5:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Johnson County, KY
The radar
The Jackson,KY radar (KJKL), 55 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 4:50 PM EDT | Thunderstorm Wind | Paintsville, KY | Two trees were down along Kentucky Highway 40. One tree was three miles west of Paintsville and fell onto power lines. The other tree was two miles east of Paintsville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1954 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
203 WUUS53 KJKL 112034 SVRJKL KYC115-112115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 432 PM EDT SUN AUG 11 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSON COUNTY. * UNTIL 515 PM EDT * AT 432 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR STAFFORDSVILLE...OR 3 MILES WEST OF PAINTSVILLE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WITTENSVILLE AROUND 440 PM EDT. STAMBAUGH AROUND 445 PM EDT. CHANDLERVILLE AROUND 450 PM EDT. CHESTNUT AROUND 455 PM EDT. HAIL UP TO THE SIZE OF NICKELS AND STRONG WIND GUSTS UP TO 65 MPH ARE POSSIBLE WITH THIS STORM. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. LAT...LON 3784 8300 3771 8284 3794 8251 3810 8271 PELTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:31 AM EDT, 13 hours 3 minutes earlier.
Area forecast discussion, Aug 11, 3:31 AM EDT, 13 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 330 AM EDT SUN AUG 10 2002 06Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER THE SOUTHEAST WITH A WEAK COLD FRONT LOOSING ITS CHARACTERISTICS THROUGH CENTRAL ILLINOIS AND MISSOURI. ONCE AGAIN THIS FRONT SHOWS UP BEST ON SATELLITE AS A BAND OF MID AND HIGH LEVEL CLOUDS STRETCHED ACROSS THE MID MISSISSIPPI VALLEY INTO THE LOWER GREAT LAKES. SFC OBS DEMONSTRATE THAT DEWPOINTS HAVE COME UP NICELY FROM 24 HOURS AGO WITH HIGHEST VALUES TO THE SOUTH. EARLIER SHOWERS OVER WAYNE COUNTY DISSIPATED TOWARD MIDNIGHT BUT INDICATES THAT IT WON/T TAKE MUCH TO GENERATE CONVECTION IN THIS AIRMASS. THE MODELS ARE IN DECENT AGREEMENT MAKING THE SOUTHEAST RIDGE JUST A MEMORY AS A SLOWLY EVOLVING BROAD TROUGH SETS UP OVER THE NORTHERN TIER OF THE NATION. THE LEAD TROUGH WITH THIS LIFTS NORTH...DEEPER INTO CANADA...TODAY LEAVING THE AFOREMENTIONED FRONT HANGING. HOWEVER A SECOND TROUGH TAKES THE PLUNGE TO START THE NEW WORK WEEK AND REAMPLIFIES THE TROUGH STARTING IN THE NORTHERN PLAINS...CLOSER TO HOME...THIS TEMPORARILY RAISES HEIGHTS OVER EAST KENTUCKY. THIS DEEPER TROUGH AXIS THEN WORKS EAST ENDING UP IN THE UPPER MIDWEST AND BRUSHING THE OHIO VALLEY DURING THE MIDDLE PART OF THE WEEK. LATER IN THE WEEK THIS LIFTS OUT ALONG WITH THE WESTERLIES. THE BEST ENERGY MOVES THROUGH EAST KENTUCKY WEDNESDAY NIGHT AND THURSDAY MORNING. A WEAKER STREAM OF ENERGY RIDES OUT AHEAD OF THE TROUGH AXIS EARLIER IN THE WEEK TUESDAY INTO WEDNESDAY. FOR SENSIBLE WEATHER...THE DIURNAL CYCLE WILL DOMINATE EXCEPT IN THE VICINITY OF A FRONT THAT TRIES TO MOVE THROUGH LATE WEDNESDAY. IN THE MEANTIME...MOISTURE WILL BUILD THROUGH THE AREA...EXCEPT FOR A BRIEF RESPITE ON MONDAY WHEN HEIGHTS RISE A BIT. TODAY...PWS IN THE 1.5 TO 1.75 INCH RANGE...LITTLE IN THE WAY OF A CAP AND UPPER LEVEL DIVERGENCE SHOULD BE ENOUGH FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. FOR MONDAY WILL KEEP POPS IN THE SLIGHT CHANCE CATEGORY DUE TO SLIGHTLY LESS FAVORABLE CONDITIONS. TUESDAY AND WEDNESDAY CHANCES ALSO LOOK GOOD AHEAD OF THE FRONT WITH PLENTY OF MOISTURE IN PLACE AND WEAK VORTS AROUND. THE FRONT SHOULD CLEAR US THURSDAY MORNING FOLLOWED BY MARGINALLY COOLER AND DRIER CONDITIONS. UNTIL THEN THOUGH WE ARE FIRMLY BACK IN THE GRIP OF HOT AND HUMID WEATHER. NGM MOS NUMBERS ARE WARMER TODAY AND MONDAY THAN THE MAV DUE TO THE NGM/S LOWER POPS. WILL LEAN TOWARD THESE HIGHER TEMPS. COMPROMISED ON POPS THROUGH THE SHORT TERM. AS FOR GFE/IFPS POPULATED THE USUAL WAY...FIRST 60 HOURS FROM MESOETA FOR WINDS/TD/T. BASICALLY TWEAKED THESE AND THE REST WHILE FILTERING THROUGH A DIURNAL CYCLE. WORK ZONES AVAILABLE BEFORE TOO LONG UNDER THE AFOS PRODUCT SDFOZFJKL. PRELIMINARY CCF: LOZ 89/65 90/65 3121 JKL 88/68 89/68 2-21 .JKL...NONE. GREIF PREVIOUS DISCUSSIONS FOLLOW: -------------------------------------------------------------------- 920 PM EDT SAT AUG 10 2002 UPDATE ONLY TO REMOVE EARLY WORDING/POPS IN SW GROUP. STRAY SHOWERS ENTERED WAYNE COUNTY...THIS ACTIVITY SHOULD NOT LAST MUCH LONGER. FORECAST ON TRACK. CWA 01Z TEMPS AROUND 80. UPDATE OUT SHORTLY. .JKL...NONE. OUDEMAN -------------------------------------------------------------------- 302 PM EDT SAT AUG 10 2002 ...FORECAST ISSUES... FORECAST CHALLENGE FOR THIS CYCLE REVOLVES AROUND PRECIP CHANCES FOR TOMORROW AND IN THE EXTENDED. ...SHORT TERM... RECENT SATELLITE PICS SHOWING LOTS OF CU OUT THERE THIS AFTERNOON AS MOISTURE BEGINNING TO INCREASE ON THE HEELS OF RETURN FLOW FROM THE GULF. MODELS IN GOOD AGREEMENT WITH THE UPPER LEVEL PATTERN ACROSS NORTH AMERICA. MODELS CONSISTENT FROM PREVIOUS RUN IN KNOCKING DOWN RIDGE ACROSS THE EASTERN U.S. AS A SERIES OF WAVES MOVES ACROSS THE NORTHERN TIER OF STATES. AT THE SURFACE...HIGH PRESSURE WILL ANCHOR ITSELF OFF THE SOUTHEAST COAST AND CONTINUE TO PUMP MOISTURE INTO OUR AREA. RECENT SAT AND RADAR PICS SHOWING TCU AND SOME STORMS STARTING TO POP ACROSS TENNESSEE. THIS ALONG A NICE DEWPOINT GRADIENT AND WEAK TROF AXIS THAT HAS BEEN HANGING AROUND THE SOUTHEAST FOR THE PAST SEVERAL DAYS. FOR TONIGHT...WITH ACTIVITY STARTING TO POP TO OUR SOUTHWEST...WILL CARRY A SLIGHT CHANCE OF PRECIP ACROSS THE SW ZONES. EXPECT PATCHY FOG TO ONCE AGAIN DEVELOP TONIGHT. ON SUNDAY...ETA/AVN/META MODELS TAKE WEAK TROF AXIS TO OUR SOUTH A MOVE IT A LITTLE FURTHER NORTH. MODEL SOLUTIONS VARY ON AN EXACT LOCATION...BUT WITH INCREASING INSTABILITY...NO CAP AND STEEP MID-LEVEL LAPSE RATES...SCATTERED CONVECTION SHOULD HAVE LITTLE TROUBLE POPPING UP. THUS...PLAN ON CARRYING CHANCE POPS AT THIS TIME. FOR MONDAY...WAA AT MID LEVELS WILL BEGIN IN RESPONSE TO DEVELOPING CENTRAL PLAINS TROF. THIS SHOULD HELP STRENGTHEN THE CAP A LITTLE MORE AND SUPPRESS CONVECTION A LITTLE BIT. BUT FOR THE SAKE OF CONTINUITY STILL WILL CARRY SLIGHT CHANCE POPS. WILL LET LATER SHIFTS TAKE A LOOK AT THIS WITH THE NEW MODEL RUNS. FWC/MET/MAV NUMBERS ARE IN GOOD AGREEMENT AND A BLEND WILL BE USED. ...EXTENDED... MODELS SHOWING VERY GOOD CONTINUITY WITH UPPER LEVEL FLOW TAKING ON A RIDGE WEST...CENTRAL U.S. TROF AND WEST ATLANTIC RIDGE THEN FLATTENING OUT TO MORE OF A ZONAL PATTERN BY THE END OF NEXT WEEK. SEVERAL WAVES WILL PINWHEEL THROUGH THE CENTRAL U.S. TROF THROUGH THE PERIOD. THE FIRST ONE WILL PASS BY ON WEDNESDAY. AT THE SURFACE...MODELS STILL BRING FRONTAL BOUNDARY THROUGH THE REGION. HOWEVER...MUCH OF THE UPPER SUPPORT WILL HAVE ALREADY DEPARTED TO THE NORTHEAST. HOWEVER...ENOUGH MOISTURE AND INSTABILITY WILL BE IN PLACE TO KICK OFF SHOWERS AND THUNDERSTORMS. FAST PACIFIC JET ROARS INTO BACK SIDE OF CENTRAL TROF AND KICKS IT OFF TO THE EAST AND BRINGS THE PATTERN BACK TO MORE OR LESS ZONAL. AGREE WITH HPC KEEPING NEXT FRONTAL BOUNDARY FURTHER NORTH AND WASHING IT OUT BEFORE IT GETS HERE. AS TO THE DETAILS TO THE FORECAST. WILL CONTINUE TO MENTION CHANCE OF SHOWERS/THUNDERSTORMS THROUGH THE ENTIRE EXTENDED. BEST CHANCES FOR PRECIP AGAIN WILL BE WITH THE FRONTAL PASSAGE ON WEDNESDAY. THU-SAT POPS WILL PRIMARILY BE DIURNALLY DRIVEN IN NATURE. NO REAL CHANGE IN TEMPERATURES WITH LOWS IN THE MID TO UPPER 60S AND HIGHS OF 85 TO 90. ...PRELIM NUMBERS... LOZ 64/87 64/87 0332 JKL 68/86 66/88 0332 .JKL...NONE. JARVIS ===================================================================== 1035 AM EDT SAT AUG 10 2002 LATEST SFC AND 8H CHART THIS MORNING SHOWING A WARM FRONT/TROFF LIFTING THRU THE NORTHERN PART OF THE CWA. 70 DEGREE DEWPOINTS LURKING AS FAR NORTH AS BNA. TEMPS AND DEWPOINTS THIS MORNING RUNNING A GOOD 5 DEGREES WARMER/HIGHER THAN YESTERDAY. ZONES ON TARGET TODAY...HOWEVER BASED ON CO-OP REPORTS OF YESTERDAYS HIGHS WILL RAISE TEMPS A CAT ACROSS THE CENTRAL ZONES...EXPECTING HIGHS GENERALLY IN THE UPPER 80S TO AROUND 90. WILL HAVE TO WATCH FOR A SLIGHT CHC OF A LATE AFTERNOON SHOWER NEAR THE TN BORDER WHICH IS CLOSE TO A DEFORMATION ZONE/SFC TROFF AXIS ACROSS IN TN. FEEL THIS WILL BE PRETTY ISOLATED THOUGH...SO WILL HOLD OFF ON INTRODUCING INTO THE ZONES ATTM. UPDATE OUT SHORTLY. .JKL...NONE. HALL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:56 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 34 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.